Although this story is about methadone and not OxyContin, we find it alarming enough to share on our blog.
Last month, a 14 month old baby girl died of a drug overdose in Elyria Ohio.
On December 17, 2010 the young toddler was with family members in her home in Ohio. They noticed she had stopped breathing and called the police, after she had ingested the anti-addiction drug Methadone. Methadone is prescribed as a part of a drug detoxification program for opiate addicted users. If not used properly it can have serious life threatening consequences.
Paramedics rushed the baby girl to Lorain County Mercy Regional Medical Center in Ohio. The toddler was pronounced dead in the medical center at 8:32 p.m. The toxicology tests reported that the cause of death for Anthonya Myers was a drug overdose of the strong narcotic drug, Methadone.
Police repots say that at approximately 7:46 p.m. they were at Anthony Myers home, and LifeCare paramedics were performing CPR on the toddler in the back of the ambulance, she was only wearing a diaper when discovered by paramedics. Anthonya’s mother, Falisha Myers of Elyria Ohio started to hyperventilate and a second ambulance was called to the house. Methadone is legally prescribed by a doctor to help addiction against opiates like heroin. The Lorain County police would not say who in the home was prescribed the methadone or in possession of the narcotic.
Methadone is an extremely dangerous narcotic if used improperly. There are many life threatening consequences even if taken properly, let alone if abused. A list of the symptoms of Methadone use include:
- loss of appetite
- weight gain
- stomach pain
- dry mouth
- difficulty urinating
- swelling of the hands, arms, feet and legs
- mood changes
- vision problems
- difficulty falling asleep or staying asleep
- decreased sexual desire or ability
- missed menstrual periods
Not to mention that the drug methadone itself is very addictive. Some of the more serious symptoms of Methadone are seizures, itching, hives and rash.
Signs of Methadone Overdose
It is also very important to know the symptoms of one who is overdosing on Methadone.
The individual will have small pinpoint pupils and experience slow or shallow breathing. The individual will also be drowsy and may lose consciousness or even go into a coma. The individual will also have limp muscles and feel cold and clammy. The individual may have blue skin. It is very important to call your local poison control center or emergency services if you witness any of these symptoms in an individual.
For poor little Anthonya Myers the call was made a little too late. Lorain County Coroner Paul Matus said he is still investigating the manner of death. He can only legally indict the cause of death as a homicide, suicide or undetermined. So far there have been no charges filed on anyone of Anthonya’s parents. Paul Matus did have to say that “This is just tragic; the baby was absolutely beautiful and perfect”. Days later the obituary described the child as “always happy and smiling”.